Concerns With Taking Licorice With Metoprolol

In our latest question and answer, the pharmacist discusses the concern of taking licorice supplements with metoprolol.

Question

I want to improve my problem with GERD. I had it for years but finally got off PPIs. It eventually returned as Silent Reflux, so I am on PPIs again. I'd like to take DGL licorice, Aloe Vera, and similar remedies, but I take Metoprolol for A-fib, and I’ve been advised not to take them together. I’ve had GERD for years and finally got off PPIs, but now I am back on them. I would like to treat it with DGL licorice, Aloe Vera, and similar remedies instead of PPIs, but I understand that Metoprolol for A-fib makes this difficult. Is there any way around this? Thank you.

Asked by horsefly On Jul 02, 2024

Answered by
Medical Content Reviewed By HelloPharmacist Staff

Published Jul 02, 2024
Last updated Jul 18, 2024

Key points

  • Licorice food and supplements may worsen some heart conditions like AFib due to their glycyrrhizin content.
  • Some licorice supplements contain deglycyrrhizinated licorice (DGL) and may be safer to take, but be sure to consult your doctor for personalized advice.

Answer

Thank you for reaching out to us!

The concern you're hearing about is likely due to the potential interaction between metoprolol and licorice supplements. I'll disregard aloe from this conversation as there doesn't appear to be any evidence of a clinically significant interaction between it and metoprolol.

Licorice candy and supplements were a news item a number of years ago due to reports that they can worsen certain cardiovascular conditions, including increasing the risk of arrhythmia. You mentioned you had AFib in your question, and I imagine that is where your concern is coming from.

The FDA posted a warning back in 2017 about licorice (Consumer Updates > Black Licorice: Trick or Treat? (archive-it.org)) and they even posted a YouTube video about it (Black Licorice: Trick or Treat (youtube.com)). Additionally, news outlets also reported on its potential dangers (FDA Issues Warning About Black Licorice For Halloween (forbes.com)).

Why Licorice Is a Concern

Licorice contains a compound called glycyrrhizin, which can be problematic for the heart and blood pressure.

In large amounts, glycyrrhizin has been reported to cause serious issues like high blood pressure, low potassium levels, and irregular heartbeats. This happens because glycyrrhizin may increase the body's cortisol levels, which can lead to fluid retention and other complications.

People with atrial fibrillation (AFib), a condition where the heart beats irregularly, need to be especially careful with licorice. The effects of glycyrrhizin can worsen their condition, increasing the risk of severe heart problems.

Solutions

If you are set on using a licorice supplement, look for deglycyrrhizinated licorice (DGL) products, which have the glycyrrhizin removed and are safer for those with heart issues.

You mentioned DGL licorice in your question, so it seems you are already aware that it is the safer option versus licorice supplements that contain glycyrrhizin. DGL supplements may certainly be an option for you.

I highly recommend speaking with your doctor before taking any supplements, even DGL licorice. It is likely safer for you than other licorice supplements, but since your doctor knows your medical situation best, they are in the best position to provide appropriate advice to you.

Some other natural options (if your doctor doesn't want you to have licorice) include Indian Gooseberry (Efficacy and safety of Amla (Phyllanthus emblica L.) in non-erosive reflux disease: a double-blind, randomized, placebo-controlled clinical trial - PubMed (nih.gov)) and quince.

Final Words

I wanted to thank you again for reaching out. Please do so again anytime.

References

  • Glycyrrhizin-Induced Pseudohyperaldosteronism: A Case Report, PubMed
  • The sweet cake that reaches parts other cakes can't!, PubMed
  • Licorice-induced hypermineralocorticoidism, PubMed
  • Licorice abuse: time to send a warning message, PubMed

About the Pharmacist

Dr. Brian Staiger, PharmD

Dr. Brian has been practicing pharmacy for over 13 years and has wide-ranging experiences in many different areas of the profession. From retail, clinical, program development, and administrative responsibilities, he's your knowledgeable and go-to source for all your pharmacy and medication-related questions! Dr. Brian Staiger also has herbalist training and educational certificates in the field of medical ethnobotany. Feel free to send him an email at [email protected]! You can also connect with Dr. Brian Staiger on LinkedIn.

Recent Questions